Hail, Reno
- When
- May 8, 8:11 PM CST
- Where
- Reno County, 0.88 mi SW of Sylvia
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.960, -98.430
A line of storms merged with a supercell over Reno County. This resulted in golf ball sized hail and wind gusts of 60 to 65 mph across parts of South Central into Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of storms merged with a supercell over Reno County. This resulted in golf ball sized hail and wind gusts of 60 to 65 mph across parts of South Central into Southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:23 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT THU MAY 8 2008 .UPDATE... && .AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU MAIN AVIATION CONCERN WILL BE TSRA POTENTIAL THIS EVE AND OVERNIGHT ACROSS THE ENTIRE AREA. CURRENT CONVECTION ACROSS WEST- CENTRAL KS IS IN ASSOCIATION WITH LOW-LEVEL MOISTURE CONVERGENCE MAXIMUM WHICH WILL TRANSLATE EAST-SOUTHEASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS TONIGHT AIDED BY RESPECTABLE SHORTWAVE TROF ALOFT. GIVEN SHORT RANGE MODELS STILL INDICATING CONVECTION MAY MERGE/DEVELOP INTO AN MCS...WILL UTILIZE BEST GUESS TIMING OF TEMPO TSRA GROUPS AT RSL/SLN/HUT/ICT...AND ONLY CARRY VCTS AT CNU SINCE UNCERTAIN HOW CONVECTION WILL HOLD TOGETHER AFTER 09Z. AT LEAST SOME TRANSIENT MVFR CIGS POSSIBLE BEHIND CONVECTION LATE TONIGHT INTO FRI AM...BUT WILL CARRY SCT CLOUD DECKS AT THIS TIME. JMC && .PREV DISCUSSION... /ISSUED 308 PM CDT THU MAY 8 2008/ DISCUSSION... FORECAST CONCERNS...SEVERE POTENTIAL WITH CONVECTIVE COMPLEX TONIGHT...THEN WEEKEND FORECAST. THE ANTICIPATED CONVECTIVE EPISODE FOR LATE THIS EVENING AND OVERNIGHT HAS COMMENCED OUT ACROSS THE CENTRAL HIGH PLAINS AT MID-AFTERNOON. RATHER HIGH CONFIDENCE IN THE TONIGHT FORECAST WITH GOOD AGREEMENT IN SHORT TERM AND MESO MODELS...IN TAKING MESOSCALE SYSTEM ACROSS MUCH OF THE FORECAST AREA. DESPITE THE MODEST ELEVATED CAPE VALUES AROUND 750 J/KG AFTER DARK...THE IMPRESSIVE 1-6KM LAYER BULK SHEAR WHICH TRANSLATES EASTWARD WITH THE EXPECTED CONVECTION AND ASSOCIATED MID/UPPER LEVEL SHORTWAVE...WILL BE SUFFICIENT FOR ORGANIZED SEVERE WEATHER/DAMAGING WIND/HAIL EVENT. MODEL CONSENSUS SUGGESTS ACTIVITY WILL ARRIVE IN THE RUSSELL AND GREAT BEND AREA BETWEEN 02-03Z...THEN ALONG THE TURNPIKE BY 05-06Z. WILL INSERT SEVERE WORDING IN THESE AREAS PRIOR TO 06Z. EXPECT MORE MARGINALLY SEVERE...MAINLY STRONG...STORMS POST MIDNIGHT AS CONVECTION AFFECTS AREAS EAST OF THE TURNPIKE. AFTER BRIEF RESPIT ON FRIDAY...CHANCES FOR CONVECTION WILL RETURN ON SATURDAY...AS A MORE VIGOROUS UPPER TROF DROPS SOUTHEAST ACROSS THE NORTHERN ROCKIES AND ACROSS THE PLAINS. TIMING OF THE SURFACE COLD FRONT WILL REMAIN KEY TO POTENTIAL FOR ANY SEVERE WEATHER...MAINLY ACROSS SOUTHEAST KANSAS. SHEAR PROFILES MORE THAN ADEQUATE...THOUGH BEST INSTABILITY LOOKS TO RESIDE JUST SOUTH OF THE BORDER ACROSS NORTHEAST OKLAHOMA. OTHERWISE DRIER AND COOLER FOR MOTHERS DAY ON SUNDAY. FOR THE OUTER PERIODS...WHILE REMAINING A BIT DIFFERENT IN THE DETAILS/TIMING...THE MEDIUM RANGE MODELS SUGGEST ANOTHER UPPER TROF TO AFFECT THE AREA BY TUESDAY INTO WEDNESDAY. WILL CONTINUE WITH MODEST CHANCE POPS TUESDAY...LINGERING SOUTHEAST INTO EARLY WEDNESDAY. DECENT COOLING POTENTIAL BEHIND FRONT FOR MID-WEEK. DARMOFAL AVIATION... 18Z TAFS...WHILE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE REST OF THE AFTERNOON IN CENTRAL KANSAS AND INTO THE EVENING IN SOUTH CENTRAL AND SOUTHEAST KANSAS...A LINE OF THUNDERSTORMS IS GOING TO MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. FOR NOW WILL KEEP THE VCTS UNTIL WE HAVE A BETTER IDEA WHEN THE THUNDER WILL AFFECT EACH TAF SITE. IFR CEILINGS WILL LIKELY CONTINUE BEHIND THE THUNDERSTORMS INTO THE MORNING HOURS. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 71 52 70 / 80 10 10 50 HUTCHINSON 52 70 49 67 / 80 10 10 50 NEWTON 53 68 50 68 / 80 10 10 50 ELDORADO 54 70 50 68 / 80 20 10 50 WINFIELD-KWLD 55 72 51 72 / 70 10 10 50 RUSSELL 50 70 50 64 / 90 10 20 50 GREAT BEND 51 70 51 65 / 90 10 10 50 SALINA 52 69 50 66 / 80 10 20 50 MCPHERSON 52 69 50 67 / 80 10 10 50 COFFEYVILLE 56 72 51 75 / 60 20 10 50 CHANUTE 55 69 50 70 / 70 30 10 50 IOLA 54 68 49 69 / 80 30 10 50 PARSONS-KPPF 56 71 51 73 / 60 20 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT THU MAY 8 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 734 PM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS A GOOD PORTION OF CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS BY MID EVENING...AND MOVE EAST ACROSS MUCH OF THE AREA TONIGHT. ALTHOUGH SEVERE WEATHER WILL BECOME LESS LIKELY LATE TONIGHT...A FEW STRONG STORMS WILL BE POSSIBLE AS THE COMPLEX MOVES INTO SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR LINGERING STORMS ACROSS SOUTHEAST KANSAS EARLY FRIDAY MORNING...WITH A SLIGHT CHANCE FOR STORMS NORTH OF I-70 IN CENTRAL KANSAS LATE FRIDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH A LOCALLY STRONG STORM WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT. A BETTER CHANCE FOR THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA ON SATURDAY INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR A FEW SEVERE STORMS IN SOUTHEAST KANSAS...MAINLY SATURDAY AFTERNOON AND EVENING...WITH A FEW STRONG STORMS POSSIBLE ACROSS THE REST OF THE AREA. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY INTO EARLY WEDNESDAY ACROSS MUCH OF THE AREA. STRONG STORMS CANNOT BE RULED OUT. PLEASE CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/KED
The Wichita radar (KICT), 93 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105510, 105511, 105513, 105515, 105516, 105519, 105518, 105520.